North Carolina, 2018

Damaging Winds in North Carolina, August 14, 2018

August 14, 2018 · NWS RAH · 2 events in 1 county or zone

Shortwave energy associated with the exiting closed core upper low over the northern Mid Atlantic states pinwheeled and spurred convection along a thermal moisture boundary that extended southward near United States Highway 64. The convection moved east and intensified as they encountered the better shear and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Shortwave energy associated with the exiting closed core upper low over the northern Mid Atlantic states pinwheeled and spurred convection along a thermal moisture boundary that extended southward near United States Highway 64. The convection moved east and intensified as they encountered the better shear and instability. Isolated wind damage occurred from one of the storms across Nash County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 12:15 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 14, 12:15 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
115 PM EDT Tue Aug 14 2018

.SYNOPSIS...
A mid and upper level low will lift northeast across the northern
Mid Atlantic and New England through tonight. An area of high
pressure aloft will extend across the Carolinas Wednesday and
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1220 PM Tuesday...

Update to adjust pops and temps in response to the persistent lone
thunderstorm that developed along the intersection of the shortwave
trough rotating through the area and the east-west thermal moisture
boundary(TMB)bisecting the area. Expect this storm cell to continue
to track east, igniting additional scattered development downstream
across the Sandhills and coastal plain.

Previous discussion at 9:30 AM.. Last spoke of shortwave energy
associated with the exiting closed core upper low over the northern
Mid-Atlantic states will pinwheel through the area through this
evening. DPVA associated with this feature along with an old outflow
boundary/thermal moisture boundary from last night's convection that
extends across the southern counties, will serve as a foci for
isolated to scattered convective development, limited by the
considerable depth of dry air in the mid and upper levels as
observed in the 12z/14 GSO sounding.

Given the expected limited coverage, the severe threat is low.
However, if there is an area that will susceptible to an isolated
strong/severe storm or two, it will be across the far SE counties,
within the continued moist-higher theta e air, where strong
afternoon heating will yield moderate to strong destabilization(2000
to 2500 J/Kg of MLCAPE). While not as strong as yesterday, a
corridor or 30-35 kts of effective shear still exists across the
area, sufficient to support severe hail and/or winds.  Any
convection occurring at sunset will dissipate shortly thereafter,
with mostly clear skies overnight.

Highs today ranging from the mid 80s far north to around 90 south,
and not as muggy, especially across the NC Piedmont counties.
Lows tonight similar to this past morning, ranging from mid 60s
NW to around 70 east.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 325 AM Tuesday...

Wednesday and Wednesday night will see rising mid-upper level
heights in the wake of the departing upper low. This
warming/subsidence aloft will translate to warmer sfc temperatures
placing most of central NC in the 90-95 degree range. In addition,
the warmer drier air loft will cap the atmosphere, inhibiting
convective development. That said, an isolated storm or two will be
possible over the southeast third of the forecast area, primarily
initiated from outflows associated with convection along the inland
moving seabreeze. Again, most if not all of the convection will
dissipate at or shortly after sunset.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 330 AM Tuesday...

Shortwave ridging will begin to push to the east of the area on
Thursday into Thursday night, allowing for increasing moisture and
chances for showers and storms late week into the weekend as a
series of s/w disturbance are expected to track across the region
yielding a good chance for showers and storms (especially by the
weekend). Unsettled weather looks to continue into next week as a
surface cold front moves into the area by then.

High temps will range from the lower to mid 90s to start the medium
range period, to mid to upper 80s with some lower 90s by the weekend
into early next week thanks in part to the expected increased
convective coverage and associated cloud cover. Low temps are
generally expected to range from around 70 to the mid 70s through
the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 115 PM Tuesday...

An area of showers and thunderstorms will move east across
southern and eastern portions of the area, and will most likely
impact KRWI and KFAY between 18 to 21z. A period of MVFR ceilings
and visibilities will be possible with the heavier/stronger
storms. Skies will clear out this evening. The mostly clear skies
and light to calm winds will allow for the development of
patchy MVFR fog overnight.

It will be mostly dry across the area on Wednesday. However, with
inland retreat of the seabreeze into the coastal plain counties
could produced an isolated shower or storm near KFAY.

VFR parameters appear likely Thu. For Fri and Sat, the chance for
afternoon convection will increase as the atmosphere becomes more
moist and increasingly unstable. In addition, the chance for late
night/early morning low ceilings will increase.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, Aug 14, 3:17 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
417 AM EDT Tue Aug 14 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
417 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 10:05 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1105 AM EDT TUE AUG 14 2018

NCZ040-041-076-077-141600-
Lee NC-Chatham NC-Harnett NC-Wake NC-
1105 AM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARNETT...LEE...
SOUTHWESTERN WAKE AND SOUTHERN CHATHAM COUNTIES UNTIL NOON EDT...

At 1104 AM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 7 miles south of Pittsboro, moving east at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Cary, Sanford, Pittsboro, Fuquay-Varina, Goldston, Apex, Holly
Springs, Broadway, Crosswinds Boating Center and Crosswinds
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. If on or near Jordan Lake or
Harris Lake, get out of the water and move indoors or inside a
vehicle. Seek harbor immediately and find safe shelter in a nearby
building or vehicle.

&&

LAT...LON 3578 7874 3554 7877 3537 7895 3549 7934
      3550 7934 3552 7935 3552 7943 3572 7941
TIME...MOT...LOC 1504Z 262DEG 19KT 3562 7922

10
Special weather statement, Aug 14, 10:58 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1158 AM EDT TUE AUG 14 2018

NCZ041-042-077-141700-
Johnston NC-Harnett NC-Wake NC-
1158 AM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTHERN
WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 100 PM EDT...

At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or 13 miles north of Lillington, moving east at 25
mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Raleigh, Cary, Lillington, Garner, Fuquay-Varina, Clayton, Angier,
Benson, Apex and Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects. Frequent cloud to ground lightning is
occurring with this storm.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle if you are on or
near Harris Lake, Lake Wheeler or Lake Benson. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3577 7839 3538 7845 3541 7900 3550 7899
      3558 7892 3561 7899 3580 7893
TIME...MOT...LOC 1556Z 264DEG 21KT 3559 7887

10
Special weather statement, Aug 14, 12:21 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT TUE AUG 14 2018

NCZ042-043-078-141830-
Johnston NC-Wayne NC-Wilson NC-
121 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...JOHNSTON AND
SOUTHWESTERN WILSON COUNTIES UNTIL 230 PM EDT...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Fremont, Walnut Creek,
Micro, Selma, Four Oaks and Pine Level. This includes locations
along the Neuse river from Smithfield to Goldsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3518 7783 3516 7788 3515 7789 3517 7793
      3516 7797 3519 7802 3518 7809 3519 7816
      3521 7817 3522 7821 3529 7830 3526 7841
      3526 7849 3530 7853 3536 7854 3575 7836
      3573 7819 3580 7799 3572 7791 3558 7783
TIME...MOT...LOC 1719Z 287DEG 7KT 3550 7826

10
Special weather statement, Aug 14, 12:46 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
146 PM EDT TUE AUG 14 2018

NCZ027-043-141845-
Nash NC-Wilson NC-
146 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NASH AND NORTHWESTERN WILSON
COUNTIES UNTIL 245 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bailey, or 17 miles southwest of Nashville, moving northeast at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Dortches, Bailey, Red Oak,
Sharpsburg, Spring Hope and Middlesex. This includes locations along
the Tar River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3618 7798 3619 7797 3618 7795 3619 7794
      3619 7792 3617 7792 3616 7790 3614 7789
      3615 7776 3613 7770 3587 7783 3576 7784
      3573 7821 3575 7822 3575 7823 3577 7825
      3582 7826 3620 7801
TIME...MOT...LOC 1745Z 242DEG 22KT 3580 7819

10

The radar

The Raleigh/Durham radar (KRAX), 62 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nash

When
August 14, 1:31 PM EST
Where
Nash County, 2.93 mi NNE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.009, -77.950

One tree was reported down on Beulah Road.

Thunderstorm Wind, Nash

When
August 14, 1:35 PM EST
Where
Nash County, 1.22 mi NE of Red Oak
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.061, -77.883

One tree was reported down at Wollett Mill Road and Red Oak Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780082, 780084.